Tags: acetaminophen | warning | skin | reaction

Acetaminophen Warning on Rare Skin Reaction Issued by FDA

Image: Acetaminophen Warning on Rare Skin Reaction Issued by FDA NyQuil, left, Tylenol, center front, and Theraflu, right, all containing acetaminophen.

Monday, 05 Aug 2013 10:17 AM

By Alexandra Ward

Acetaminophen, the widely used fever and pain reducer commonly found in over-the-counter medications like Tylenol, can cause rare but fatal skin reactions, the Food and Drug Administration warned Thursday.

The ingredient has been linked to Stevens-Johnson Syndrome and toxic epidermal necrolysis, according to the FDA, which said medication labels will now carry a warning about the possible skin complications.

"This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications," Dr. Sharon Hertz, deputy director of FDA's Division of Anesthesia, Analgesia, and Addiction, said in a written statement. "However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal."

Latest: Do You Support Giving Illegals Citizenship? Vote Here Now

The skin reactions start with flu-like symptoms such as a fever and muscle aches, followed by a rash that blisters and causes the sloughing off of the outer layer of skin, leaving a person vulnerable to deadly infections, Time reported.

Consumers who notice skin symptoms after taking acetaminophen should immediately stop taking it, the FDA and medicine manufacturers said.

"As the makers of Tylenol (acetaminophen), we take seriously all matters related to our products and are committed to providing consumers with safe and effective medicines," Tylenol-maker McNeil Consumer Healthcare said in a statement. "Consumers should stop using medications and ask their doctor whenever they have new symptoms."

Urgent: Should Obamacare be Repealed? Vote Here Now

A Massachusetts teenager and her parents were awarded $63 million in February after the girl nearly died from a case of toxic epidermal necrolysis she got from taking Motrin. The girl, Samantha Reckis, lost 90 percent of her skin, was blinded, and suffered brain damage that caused short-term memory loss. She was placed in a medically induced coma and required skull surgery to relieve some pressure, and the reaction also spread to her respiratory system, taking most of her lung capacity, according to CBS News.

Related stories:

Pain Drugs to Carry More Prominent Warnings

NY Sen. Schumer Warns FDA on Danger of Newest Painkillers

FDA Pulls Darvon Painkiller Due to Safety Risks  

© 2015 Newsmax. All rights reserved.

Around the Web
Join the Newsmax Community
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Hot Topics
Follow Newsmax
Like us
on Facebook
Follow us
on Twitter
Add us
on Google Plus
You May Also Like

The 2016 'Book Race': GOP Candidates Like Ben Carson, Huckabee Sell Like Hotcakes

Friday, 30 Jan 2015 20:50 PM

If potential Republican presidential candidates' recent book sales are a strong indication of their electability, then B . . .

Smoke on Boston Train Scares Passengers Who Bust Out Windows to Escape

Friday, 30 Jan 2015 19:37 PM

A commute on Boston's Red Line Thursday morning turned into chaos as smoke filled the train and passengers broke out win . . .

Seth Jackson Sentence: Foster Dad Gets 32 Months in Hot Car Death

Friday, 30 Jan 2015 18:50 PM

Kansas foster dad Seth Jackson was sentenced to 32 months in prison Friday for the July death of a 10-month-old girl who . . .

Top Stories

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

 
NEWSMAX.COM
America's News Page
©  Newsmax Media, Inc.
All Rights Reserved